New York, 2019Flooding in New York, July 1 to 31, 2019
July 1 to 31, 2019 · NWS BUF · 7 events in 7 counties and zones
Excessive runoff into the Ottawa River Basin in Canada restricted the outlet of Lake Ontario. This combined with above normal precipitation into the Lake Ontario Basin, record levels on the Great Lakes above Lake Ontario, and higher than normal flows into the lake from the Niagara River pushed the lake to well above normal levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.2 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive runoff into the Ottawa River Basin in Canada restricted the outlet of Lake Ontario. This combined with above normal precipitation into the Lake Ontario Basin, record levels on the Great Lakes above Lake Ontario, and higher than normal flows into the lake from the Niagara River pushed the lake to well above normal levels. Over the course of July, water levels began to slowly recede, however after starting the month about 5.5 feet above low water datum, the lake only fell to just below 5 feet above low water datum over the entirety of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 30, 9:21 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 30, 9:21 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1021 PM EDT Sun Jun 30 2019
.SYNOPSIS...
High pressure will bring dry and comfortable weather tonight into
Monday. Warmer and humid weather will return by late Monday night
into Tuesday along with the chance of some showers and thunderstorms.
&&
.NEAR TERM /THROUGH MONDAY/...
An upper level low will track across northern Quebec and into the
Canadian Maritimes tonight. Mostly clear skies and lowering
dewpoints will allow for good radiational cooling and bring a
chilly start for the first morning of July, especially across
the Southern Tier and interior sections of the North Country
where temperatures may drop into the mid 40s. Temperatures
elsewhere will lower into the upper 40s to mid 50s. There could
be some patchy fog particularity in the favored river valleys.
Monday looks to be an ideal summer day with high pressure riding
over the area. Comfortable humidity levels with some increase in
clouds late in the day. High temperatures ranging from the upper 70s
to lower 80s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
Monday night the ridging that supplied our region with a nice day on
Monday will begrudgingly slide off to our east...with the next weak
mid-level shortwave trough and its associated surface trough then
passing through our region. The 12z/30 suite of guidance has once
again slowed down the eastward progression of all these features...
with most packages now bringing the shortwave/surface trough through
our area between 06z and 12z Tuesday...or some 6 hours slower than
what was seen at this time yesterday. Have correspondingly adjusted
the forecast to account for this later timing. Still appears that
enough forcing and moisture will be available for a round of scattered
to numerous showers...with these more numerous south of Lake Ontario
where the ingredients for these will be maximized. There may also be
a few embedded thunderstorms as well given the presence of some weak
instability...with the best chances for these again found south of
Lake Ontario. Otherwise it will be a notably warmer and more humid
night...with overnight lows ranging from around 60 east of Lake
Ontario to the mid 60s along the Lake Erie lake plain...and surface
dewpoints climbing to a little below these levels.
As we move into Tuesday...things unfortunately appear to be trending
more unsettled. Whereas the past couple of days have shown high
pressure building into the area and providing our region with a
mainly dry day...the 12z NAM/GFS/ECMWF have all trended notably
weaker with this feature...while also trending more robust with a
series of weak shortwave impulses riding southeastward across our
region...along the northern periphery of a building upper level
ridge over the southern two thirds of the CONUS. Coupled with daytime
heating and the formation of lake breeze boundaries...these features
will probably be enough to trigger the development of some additional
scattered convection south of Lake Ontario...particularly during the
midday and afternoon hours. Given all this and our previous continuity
of a largely dry forecast...have had little choice but to introduce
some low-mid range chance PoPs for areas south of Lake Ontario.
Otherwise temps aloft will climb a degree or two Celsius on Tuesday...
which in turn will again support above-guidance highs in the lower
80s in many locations...with a few of the warmer spots across western
New York possibly reaching the mid 80s. It will also become noticeably
more humid as surface dewpoints climb into the mid 60s and lend a
decidedly more summery feel to our airmass.
Looking out through the rest of this period...it still appears all but
certain that a broad subtropical ridge will strengthen its grip across
the southern two thirds of the nation...with its northern periphery
edging northward across the Ohio Valley and into the southern Great
Lakes. A surface warm front snaking its way northeastward along the
northern edge of this feature will combine with additional subtle and
hard-to-time shortwave impulses riding around the periphery of the upper
ridge to bring a continued potential for convection to areas south of
Lake Ontario throughout this period...with this likely maximized during
the afternoon and evening hours of each day when available instability
will be maximized...and when the activity may get an added mesoscale
boost from developing lake breeze boundaries. With this in mind...have
maintained chance PoPs to account for this. Meanwhile east of Lake Ontario
relatively dry conditions should persist through Wednesday...with lower-
end convective chances then possibly arriving during Thursday. Aside
from this...this period will continue to feature steadily building heat
and humidity levels...with afternoon highs climbing into the mid-upper
80s and dewpoints rising to downright sultry levels of around 70 degrees
by the time we reach the Independence Day holiday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The upper level pattern will continue to feature an anomalously
strong ridge over AK with weak troughing further to the east, along
with a slightly anomalous ridge over the Gulf of
Mexico/Caribbean. The other feature of note will be a slow
moving upper level low currently over the Pacific Northwest
Territories. With light flow aloft over much of the eastern US
through the week, this feature will ever so slowly move east
through the Canadian Provinces. Eventually however, it should
have some effect on WNY weather.
Initially however, the broad subtropical SE US ridge will be
the dominant feature with midsummer heat and humidity Thursday
night through Friday. The above mentioned trough however will
have a surface reflection, and this will move through toward the
region by the end of the week, perhaps Friday or Friday night
at this distant viewpoint. Will therefore place the highest
chance for showers and thunderstorms into this time frame
(currently hedging toward peak heating on Friday).
With a post frontal passage, one would expect a period of drier
weather, in this case just in time for the weekend, but with the
relatively light flow, timing at this stage could easily be off by a
day. Meanwhile, there are still some notable differences in timing
systems that follow into the weekend, with some runs of the GEFS
notably wetter than the high-and-dry ECMWF runs. Will therefore
keep a chance of showers and thunderstorms in the forecast, but with
a nod to the EC and surrounding offices for collaboration purposes.
Daytime temperatures at least should be a little lower when compared
to the end of the week, with highs in the upper 70s to near 80,
while dewpoints should be similarly lower by about 5-10 degrees.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Upper low departing into the Canadian Maritimes tonight. Skies will
clear off and winds will lighten this evening. Patchy fog should
develop late tonight, especially in the river valleys and may impact
KJHW after 07z. VFR conditions continue into Monday.
Outlook...
Monday Night...MVFR with thunderstorms.
Tuesday through Thursday...VFR with a chance of thunderstorms.
&&
.MARINE...
Northwest winds will taper off and become light tonight. Favorable
boating conditions are expected Monday with light winds and low wave
action as a surface high pressure moves over the eastern Great
Lakes.
Looking further out, there will be an absence of any significant
pressure system move through the region, resulting in winds
remaining below 15 knots through next week. Thunderstorms will have
the highest impact on the lakes, with a chance of thunderstorms
existing for each day in the Tuesday through Friday time frame.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...TMA
NEAR TERM...HSK/TMA
SHORT TERM...JJR
LONG TERM...Zaff
AVIATION...HSK/TMA
MARINE...HSK/TMA
Hazardous weather outlook, Jun 30, 3:49 AM EST, 20 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
449 AM EDT Sun Jun 30 2019
NYZ001>008-010>014-019>021-085-010900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
449 AM EDT Sun Jun 30 2019
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
449 AM EDT Sun Jun 30 2019
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Flood, Niagara
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Niagara County, 3.31 mi N of Youngstown to 0.84 mi N of County Line
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 43.297, -79.059
Flood, Orleans
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Orleans County, 4.87 mi N of Millers to 1.38 mi ENE of Lomond Shr
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 43.401, -78.468
Flood, Monroe
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Monroe County, 3.02 mi NNW of Troutberg to 1.85 mi NE of Forest Lawn
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 43.409, -78.027
Flood, Wayne
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Wayne County, 6.21 mi WNW of Lakeside to 5.62 mi NNE of North Wolcott
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.298, -77.434
Flood, Cayuga
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Cayuga County, 3.67 mi NW of North Fair Haven to 2.89 mi N of Sterling Vly
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.371, -76.747
Flood, Oswego
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Oswego County, 4.01 mi WNW of Oswego Beach to 1.87 mi NW of Selkirk Beach
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.464, -76.647
Flood, Jefferson
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Jefferson County, 8.05 mi SW of Woodville to 2.82 mi W of Henderson Harbor
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.666, -76.281
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 201912 deaths · 7 events
- Heat in Nevada, July 1 to 6, 20198 deaths · 1 event
- Flooding in Illinois, July 1 to 27, 2019$12 million · 6 events
- Flood in Ohio, July 1 to 31, 2019$15 million · 1 event
- Flooding in Missouri, July 1 to 31, 2019$11 million · 2 events
- Flood in Alaska, July 1 to 3, 2019$3.0 million · 1 event
- Flood in Kentucky, July 1 to 13, 2019$1.2 million · 1 event
- Hail in Wyoming, July 1, 2019$1.0 million · 2.25 in hail · 4 events
- Flood in Missouri, July 1 to 9, 2019$1.0 million · 1 event
- Lightning Strike in Florida, July 1, 2019$1.0 million · 1 event
- Flash Flood and Flooding in Wisconsin, July 1 to 2, 2019$765,000 · 5 events
- Flash Flood and Heavy Rain in Minnesota, July 1, 2019$200,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868162, 868164, 868165, 868166, 868167, 868168, 868169.